2 new issues, that I need a wee bit of help with.......new dizzy sensations and vitamin D deficiency?

Hi folks, I am new to these drugs and would be interested to hear if any one else is or has had these problems.

1. Dizzy light headed moments, which almost feel like blood pressure symptoms, but on those tablets, and have been for years. However, I was recently put onto hydroxychloroquine Sulphate, with brand name "Quinoric 200mg", which I have been taking twice a day for 7 days. Has anyone felt these symptoms while on this drug?

2. I have also been diagnosed as vit D deficient. This is strange as I work outside. Of late I haven't worked much, so been indoors more. But surely that wouldn't be an issue short-term. I have been put on colecalciferol D3 800u capsules. But my query is....could the vit d deficiency be caused by a lupus/aps symptom, stopping my body processing the vitamin?? Anyone had any experience of this?

Hoping everyone having a comfortable weekend.

Thanks

A

Last edited by

18 Replies

oldestnewest
  • Hi Andrew I believe there was a study that says that people with APS have a an issue with Vit D, I may have to find it.

    As for your symptoms, you don't say what dose you are on twice a day of the plaquenil but it can cause some symptoms when you first start it. I would suggest you talk to your GP about taking it more slowly as there is no race to getting on it as long as you can in the end.

    Prof Hughes suggested to me that I started by taking two tablets of 200mg a week and then gradually increase to 3, then every other day and then to every day but always waiting until there was no symptoms before increasing the dose. It takes longer to get on it but its better than having to stop completely. Eventually your body will get used to the side effects and they will be short lived. You may also find that being on the Brand Plaquenil may suit you better. Your GP may argue there is no difference but there does seem to be some and you may have to insist.

    I do hope things improve soon. x

  • Thanks APs, that is really helpful. I am on 400mg/day, 200 morn and eve. I keep hearing stories of degenerative retinal function with this drug....that is the last thing I need where I live. I shall speak to gp.

    This site is so good for info and reality opinion, and therapy. Thanks all for being therex

  • Prof Hughes wrote to my GP when he put me on Plaquenil that it was a very safe drug and no need to get eye tests done for the dose I was on (200mg). I get yearly eye exams anyway so my ophthalmologist keeps an eye out....whoops sorry no pun intended!! :-D

  • Vitamin D def is seen in 50% of APS patients compared with 30% of controls without APS and is associated with an increased risk of thrombosis and other APS complications including neurological manifestations. It is a good idea to get your vitamin D level into the upper 1/3 of the normal range if you have APS

  • Hi salty, thanks for the info on the vit D. The neurological manifestations that you talk of, do you mean depression? If so, that is very interesting. Would be interested to hear.

    cheers

  • Ive found the study I was thinking about.

    ard.bmj.com/content/70/1/14...

  • Thank you! from Kerstin

  • Thank you, ApsF. You are a starx

  • It appears, according to this report, that their view is that Aps patients could benefit from Vit D supplement to aid in their easing the symptoms. I would be interested to learn what nuerological problems were anticipated with the deficiency. Excellent article though. Thank you

  • I take Plaquenil and am taking extra vitamin D as I was deficient. I also get dizzy spells every so often. I suspect it is more related to the APLS than the Plaquenil

  • Hi Tassie, that is interesting to hear, so you think it is just the condition, and not the drug. It is nice to hear a positive spin on this stuff, it is getting bad reviews. Thanks for the input. Much appreciated.x

  • So far I don't think I've had any bad effects from the Plaquenil, not even when I started taking it.

    You do need to have your eyes checked every year though and make sure the optometrist knows you are taking Plaquenil and it can affect your vision. They have a new protocol for the eye testing now and I go on Tuesday to have this new test. Its called OCT Retinal Scanning ( Optical Coherence Topography)

    I mentioned the vitamin D deficiency to my Rheumotologist and asked her was it linked to APLS and she didn't think so ...said that a large % of our local community is Vit D deficient but who knows really.

  • Cheers for that Tassie, I shall speak to themx

  • Vitamin D deficiency is not unusual in APS I'm on vitamin D tablets too.

  • Hi,

    For the past 5 months I have been experiencing those symptoms you mentioned. My APS antibodies are very High in comparison to previous years and My hematologist attribute those symptoms of dizzyness to the high antibodies. I am taking coumadin and Prednisone but I feel the same. I started taking plaquenil 5 years ago, I never experience any symptoms. had to stop driving because the sensation of dizzyness was constant. I had to stop working because in addition to the dizzyness, I have headaches and pain throughout my body. My eyes feel heavy, like I can not focus and feel dry. I was diagnosed with APS 20 years ago but the symptoms were mild. My diagnosis is APS primary and The lupus is secondary. The lupus is under control is the clotting that is giving me a lot of problems. Sometimes, I am walking and I feel sensation of being drunk. My hematologist explained that those antibodies IGM and the others are like the stock market, sometimes they are high and sometimes they are low. I have a lot of faith in GOD that they will come down so I can feel better. I live in the USA, I have apply for Social security disability because I had to stop working. .

  • Hi,

    I have felt drunk since 2002 when I had the first TIAs and neurological problems. I have all the anitbodies in high titre and have had it since 2002 also. First Aspirin, then Warfarin since 2011. This drunk feeling still excists but the Vertigo, doubleseeing and not able to see on the right Eye for some minutes has gone away after warfarin and I can read. I am so used to it some times it is more and sometimes less. My eyes feel heavy like yours and I have eyedrops for that and cortisone for Blefarit. I do not know if I have Lupus.

    It is not funny but I am used to it now. I am not afraid to have a stroke because I am on warfarin.

    Hope you can feel better and still work. I am soon 70 and do not work anymore.

    My best wishes and I would like God to help me too.

    Kerstin in Stockholm

  • I can't comment on Plaquenil as I am allergic to it but the rheumatologist who I saw 2yrs ago who diagnosed me with fibro as well as Hughes is very interested in Vit D levels and their correlation with autoimmune disorders. Mine was tested and found to be seriously deficient so I had three months of a massive dose which brought it up to normal levels. It made a big difference to my aches and pains. So I now take the daily recommended dose.

    A word of warning though - don't take more than the recommended dose unless told to by a doctor. My dad is a retired doctor and he told me of a patient on his ward who was showing signs of mental disturbance which turned out to be due to very high levels of vit d from years of taking cod liver oil !

  • Hi Andrew, I asked if you were in the UK on your self-testing post-- now I see your other posting and see that you are.

    I have been on Plaquenil (the generic hydroxychloroquine) and have only experienced stomach unrest off and on the first couple of months. After that, everything seems fine. They say it can take several months before benefits are seen.

    It's been a year or two now and I notice I go a longer time between "flares" and I do think it has helped my joints feel almost normal! My inflammation markers have gone down and I have gotten no further "penniculitis" bumps on my legs since taking it. It's a winner with me.

    I've gotten all the eye tests and will do a check each year, but am on a low dose (300 mg, a pill and a half) which odds are it's not a problem for eyes.

You may also like...